Antibiotic-associated diarrhea (AAD) results from an imbalance in the colonic microbiota caused by antibiotic therapy. Microbiota alteration changes carbohydrate metabolism with decreased short-chain fatty acid absorption and an osmotic diarrhea as a result. Another consequence of antibiotic therapy leading to diarrhea is overgrowth of potentially pathogenic organisms such as Clostridium difficile. It is defined as frequent loose and watery stools with no other complications.
Meta-analyses have concluded that probiotics may protect against antibiotic-associated diarrhea in both children and adults. Evidence is insufficient however regarding an effect on rates of Clostridium difficile.
However, citing conflicting data in the studies, other sources claim that the use of probiotics has failed thus far to meet the standard of medical care required for evidence-based medicine. Demonstration of the efficacy of probiotics is needed by randomized, double blind, placebo-controlled trials.
Efficacy of probiotic AAD prevention is dependent on the probiotic strain(s) used and on the dosage. Up to a 50% reduction of AAD occurrence has been found. No side-effects have been reported in any of these studies. Caution should, however, be exercised when administering probiotic supplements to immunocompromised individuals or patients who have a compromised intestinal barrier because of the risk of a infection caused by the probiotic supplements.
Clostridium difficile, also known more commonly as C. diff, is known to account for 10 to 20 percent of antibiotic-associated diarrhea cases. The reasoning for this, is that the antibiotics administered for the treatment of certain diseases processes such as inflammatory colitis also inadvertently kills a large portion of the gut flora, the normal flora that is usually present within the bowel. With this lower amount of "healthy" bacteria present, the overgrowth of C. diff is then responsible "for elaborating the enterotoxin." 
- Allan B. Wolfson, ed. (2005). Harwood-Nuss' Clinical Practice of Emergency Medicine (4th ed.). p. 400. ISBN 0-7817-5125-X.
- Hempel, S; Newberry, SJ; Maher, AR; Wang, Z; Miles, JN; Shanman, R; Johnsen, B; Shekelle, PG (May 9, 2012). "Probiotics for the prevention and treatment of antibiotic-associated diarrhea: a systematic review and meta-analysis.". JAMA: the Journal of the American Medical Association 307 (18): 1959–69. PMID 22570464. doi:10.1001/jama.2012.3507.
- Pillai, A; Nelson, R (Jan 23, 2008). "Probiotics for treatment of Clostridium difficile-associated colitis in adults.". Cochrane database of systematic reviews (Online) (1): CD004611. PMID 18254055. doi:10.1002/14651858.CD004611.pub2.
- Dendukuri, N.; Brophy, J. (2007). "Inappropriate use of meta-analysis to estimate efficacy of probiotics". The American journal of gastroenterology 102 (1): 201; author reply 202–4. PMID 17278265.
- Lewis, S. (2007). "Letters to the Editor". The American Journal of Gastroenterology 102 (1): 201–202. PMID 17266694. doi:10.1111/j.1572-0241.2007.00916.x.
- Sartor RS. "Probiotics for gastrointestinal diseases." In: Basow DS, editor. Waltham, MA: UpToDate; 2010.
- Doron, S. I.; Hibberd, P. L.; Gorbach, S. L. (2008). "Probiotics for Prevention of Antibiotic-associated Diarrhea". Journal of Clinical Gastroenterology 42: S58–S63. PMID 18542041. doi:10.1097/MCG.0b013e3181618ab7.
- Surawicz, C. M. (2008). "Role of Probiotics in Antibiotic-associated Diarrhea, Clostridium difficile-associated Diarrhea, and Recurrent Clostridium difficile-associated Diarrhea". Journal of Clinical Gastroenterology 42: S64–S70. PMID 18545161. doi:10.1097/MCG.0b013e3181646d09.
- Sazawal, S; Hiremath, G; Dhingra, U; Malik, P; Deb, S; Black, RE (June 2006). "Efficacy of probiotics in prevention of acute diarrhoea: a meta-analysis of masked, randomised, placebo-controlled trials.". The Lancet infectious diseases 6 (6): 374–82. PMID 16728323. doi:10.1016/S1473-3099(06)70495-9.